Originally Published: June 26, 2018 6 a.m.
DEAR DR. ROACH: My husband had pacemaker surgery in December following a diagnosis of hypertrophic cardiomyopathy. Three weeks later, he developed edema in his lower legs. He was treated by his doctor with a diuretic. At his six-week pacemaker checkup, we brought it up to the cardiac physician assistant that the swelling was still there and that the medication had not been effective. At that time, he had only one more week on the medication. She told him to stay the course and not change anything. He was not on any other medications. Three days later, he passed away from ventricular tachycardia. Could the swelling have been an indication that things besides the myopathy were going on with him? I feel as if not enough attention was given to this symptom. He had eliminated salt from his diet. — A.K.
ANSWER: I am very sorry to hear about your husband.
There is no way to be sure about what happened. Hypertrophic cardiomyopathy is a relatively common (1 in 500 people) genetic disease of heart muscle that causes changes in the shape of the heart. This puts people at risk for symptoms, especially chest pain, heart failure and abnormal heart rhythms.
Edema (swelling) of the lower legs can be a sign of heart failure, especially when combined with shortness of breath. However, many people with perfectly normal hearts can develop a bit of swelling after a medical procedure, often because they get more salt and water than they are used to during the procedure. I can’t tell whether his swelling might have been a red flag that should have been pursued more aggressively.
One other thought is that some diuretics can deplete the body of potassium and magnesium, predisposing a person to rhythm problems.
Ventricular tachycardia is a dangerous rhythm of the heart that needs to be treated immediately. Having hypertrophic cardiomyopathy is a clear risk for developing ventricular tachycardia, and some people at very high risk (especially those who have had an abnormal rhythm or fainting) are advised to get an automated implantable cardioverter-defibrillator. In hindsight, your husband should have had one of those (they make AICDs with pacemaker function now), but I don’t see any way his doctor should have known from the information you gave.
READERS: The booklet on abnormal heart rhythms explains atrial fibrillation and the more common heart rhythm disturbances in greater detail. Readers can obtain a copy by writing:
Book No. 107
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6. Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: My brother has ulcerative colitis that appears to be controlled by medicine. My sister-in-law thinks diatomaceous earth might be of value. Are there any studies on that — pro or con? — J.S.
ANSWER: Diatomaceous earth is a sedimentary rock consisting of fossilized remains of diatoms, small marine animals. It has many uses, especially as an insecticide. It has been used for cattle as an antiparasitic.
There are no studies that show safety or effectiveness of taking diatomaceous earth for any condition. There’s no plausible mechanism I can think of why it would be useful for ulcerative colitis. Therefore, I recommend strongly against it.
I don’t understand why your sister-in-law would recommend a treatment with no proven benefit, and not even any data about, for your brother who is doing well.
More like this story
- To Your Good Health: Goal of therapy for tinnitus is to lessen symptoms
- To Your Good Health: Right ventricle dysplasia can run in families
- Dr. Roach: Leaking lymph causes lower-extremity swelling
- TO YOUR GOOD HEALTH: Electronic pacemaker won’t keep heart beating forever
- To Your Good Health: Atrial fibrillation is a common heart-rhythm disturbance